Donna, an outgoing 56-year-old woman, came to see us to determine what could be done to make her smile more attractive. Her teeth were dark and greyed due to an antibiotic (tetracycline) given to her as a young girl. Her regular dentist had mentioned doing something about it, but in her own words she said, "Why would I not go to someone who specializes in this?"
At first she thought she might have to go to Dallas or California, but after a bit of research, she realized that there was a cosmetic specialist right in Tyler. She wanted to make sure when she decided to do something, her results would be first-class.
When Dr. Coker examined her mouth, he realized that she had been on a very heavy dose of tetracycline for a long time during her childhood, and the stain was deep and consistent through all of her teeth. Whitening treatments would not be helpful for this type of deep stain. Even porcelain veneers are often unsatisfactory for blocking out the internal darkness that the antibiotic causes. In the past, dentists needed to use opaque crowns to cover up this deep tetracycline darkness, rather than more conservative veneers.
Because of improved materials and technology, Dr. Coker was able to use veneers to hide the stains on Donna's front teeth for a beautiful result. Some of her back teeth needed restorations so he had to use crowns on them. He made sure the lab used the same porcelains for both the crowns and veneers so that everything would match perfectly.
Dr. Coker said he had to carefully measure the actual preparations in order to make sure the lab had sufficient room to make the porcelains look right and have enough translucency to look natural. Obviously, when you restore that many teeth, careful attention has to be paid to getting the bite relationship just right.
Donna tells us that she absolutely loves her results. In her words, “This is life changing! I feel like a totally new person now!”
A note about tetracycline: The antibiotics tetracycline and doxycycline are known to discolor teeth when given to children under the age of eight, while their teeth are still developing. The antibiotics are used to treat a wide variety of infections, including acne.
Tetracylines were introduced in 1948 and the effects of the antibiotic on teeth are well documented. In people born before 1980 (when most pediatricians stopped using the drug on children), tetracycline caused a severe, blue-grey or yellow-brown hue in the teeth.
Minocycline is often used for treating severe cases of acne. Teenagers and adults can also experience staining from this antibiotic, usually as blue-grey spots in the middle of the tooth. By taking doses of less than 100 mg per day, doctors and patients can limit the chance of tooth stains. Reducing the treatment time with minocycline also helps prevent staining.